Penicillin (PCN) allergy is the most commonly reported drug allergy in North America, with roughly 10% of the general population reporting a PCN allergy, documented in their electronic health record (EHR). When patients, or even many health care professionals, see the word allergy linked to PCN in the EHR, they often envision anaphylaxis with every subsequent PCN exposure.
However, PCN-associated acute-onset (IgE-mediated) anaphylaxis is extremely rare, <0.1% in the patients labeled with PCN allergy. About 1-2 % of these patients would have acute onset benign cutaneous reactions (hives). Delayed-onset (non-IgE-mediated) benign cutaneous reactions (maculopapular rashes) would occur in 3-5 % of these patients. Delayed-onset severe cutaneous or systemic reactions are even much more rare, <0.01%. In contrast, most of these patients, 93-96%, would have nonimmunologically mediated reactions, which are not real PCN allergies. The PCN-associated adverse reactions in this category include headaches, nausea, vomiting, yeast infections, benign rashes, other benign reactions or associations, fear because of family history or other benign reasons. These symptoms are usually due to the underlying viral or bacterial infections, pharmacologic effect, and adverse effects.
Clinically, almost all of the patients labeled with PCN allergy have avoided using PCN. There are many risks that come with the avoidance of PCN when it is reported as an allergy, including inferior clinical outcomes, more surgical site infections, more death and complications in methicillin-sensitive Staphylococcus aureus cases, longer stay in hospitals, and significantly higher economic burdens. One report showed that the extra cost was over $30 billion a year in the US by using other antibiotics due to the label of PCN allergy.
Actually most patients lose allergic sensitivity to PCN over time. About 50% of patients are no longer allergic within 5 years of a reaction, and 80% or more by 10 years.
Therefore, if you are labeled with PCN allergy and have not taken any PCN since your last reaction, you are strongly recommended to see a board-certified allergist to have either PCN testing or oral challenge to PCN, usually amoxicillin.
Direct oral amoxicillin challenge can be safely performed in any patients with a history of any of the following penicillin-associated symptoms occurring more than 12 months ago: any benign rash, GI symptoms, headaches, other benign somatic symptoms, or unknown history.
Consider skin testing first if: 1) the reactions occurred within the past 12 months; 2) the patient has any history of shortness of breath or anaphylaxis associated with penicillin; 3) the patient or treating physician is wary of a direct oral challenge. Proceed to amoxicillin challenge only if the skin test result is negative.
Please talk to your allergist at Allergy Partners. We will help you remove the label of “PCN allergy” and then you could take a PCN again if you need for an infection.
Shanze (Sam) Wang, MD, PhD
Allergy Partners of Albuquerque, NM
1. Eric Macy, and David Vyles. Who needs penicillin allergy testing? Ann Allergy Asthma Immunol. 2018; 121: 523-9.
2. Eric Macy, Antonio Romero and David Khan. Practical management of antibiotic hypersensitivity in 2017. J Allergy Clin Immunol Pract. 2017; 5: 577-86.